Whereas there are numerous reported ocular side effects from systemic sulpha medication, most are rare and reversible, with myopia being the most common reaction observed. A case report is presented of sudden bilateral onset of -1.0 DS of myopia (from -3.0 to -4.0 DS) in a young adult female following the addition of a sulphonamide (sulphasalazine) to oral non-steroidal anti-inflammatory treatment (meloxicam) for rheumatoid arthritis. The myopia regressed to -3.50 DS after 2 weeks when all medication was withdrawn and stabilised at this level when subsequent treatment was resumed after 8 weeks with the non-steroidal anti-inflammatory drug celecoxib. The case indicates that account needs to be taken of the possibility that relatively modest myopic shifts encountered in young adult contact lens wearers may be associated with concomitant systemic medication. © 2003 The College of Optometrists.
- ccular adverse reactions